Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 101, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 23, 2004, 4:40 PM CDT for Barbour County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2004, 4:40 PM CDT (21:40 UTC)
- Expired
- Jun 23, 2004, 5:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Barbour County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1713 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 232140
SVRBHM
ALC005-232215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
440 PM CDT WED JUN 23 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BARBOUR COUNTY IN SOUTHEAST ALABAMA
* UNTIL 515 PM CDT
* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CLIO...OR
ABOUT 16 MILES EAST OF TROY...AND MOVING EAST AROUND 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TEXASVILLE...LOUISVILLE AND BAKERHILL.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3174 8570 3177 8566 3185 8566 3190 8518
3181 8517 3177 8517 3174 8521 3171 8521
3172 8541 3167 8542 3166 8572
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:15 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 23, 3:15 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 315 PM CDT WED JUN 23 2004 .SYNOPSIS...THE NEXT SEVERAL DAYS WILL BE VERY ACTIVE AS SHOWERS AND THUNDERSTORMS ARE EXPECTED. WITH A SURFACE BOUNDARY TO OUR NORTH... SEVERAL DISTURBANCES WILL THRIVE IN THIS DEEP MOISTURE AND UNSTABLE ENVIRONMENT BRINGING SHOWERS AND THUNDERSTORMS WITH SOME LOCALLY HEAVY RAINFALL TO THE AREA. BY THE BEGINNING OF THE NEXT WEEK...THINGS SHOULD SETTLE DOWN...BUT STILL EXPECT SOME AFTERNOON AND EVENING CONVECTION. && .SHORT TERM...MAIN FORECAST CHALLENGE FOR TONIGHT ARE POPS AND LOW TEMPS. CURRENTLY...A LINE OF SHOWERS AND THUNDERSTORMS ARE MAKING THERE WAY FROM WEST TO EAST ACROSS THE STATE. THESE STORMS HAVE KEPT AFTERNOON HIGH TEMPERATURES IN THE 70S AND LOW 80S ACROSS MOST OF THE STATE WITH THE EXCEPTION OF SOUTHEAST SECTIONS OF THE CWA REGISTERING AROUND 90. FOR TONIGHT...ONCE THESE STORMS MOVE INTO GEORGIA...THINK THERE WILL BE SOMEWHAT OF A BREAK WITH JUST LIGHT OFF AND ON SHOWERS. WILL MAKE A LAST MINUTE DECISION ACCORDING TO RADAR TRENDS. LOW TEMPERATURES WILL BE SIMILAR TO LAST NIGHT. THURSDAY...ANOTHER MID LEVEL IMPULSE WILL THRIVE IN ABUNDANT MOISTURE AND TRACK TOWARDS THE AREA. DECIDED TO GO CATEGORICAL POPS ACROSS WESTERN COUNTIES AND LIKELY EVERYWHERE ELSE FOR THURSDAY AND THURSDAY NIGHT. TEMPERATURES WILL ONCE AGAIN BE LIMITED AS CLOUD COVER AND RAIN WILL BE PRESENT. HIGHER TEMPS WILL LIKELY RESIDE IN SOUTHEASTERN SECTIONS...SIMILAR TO TODAY. && .LONG TERM...CONVECTION WILL CONTINUE DURING THE OVERNIGHT HOURS INTO FRIDAY MORNING. LOOKS TO BE A BREAK IN THE ACTION FOR FRIDAY EVENING INTO SATURDAY...BUT COULD NOT COMPLETELY RULE OUT AFTERNOON SHOWERS AND THUNDERSTORMS FOR THESE TWO DAYS. THE GFS INTRODUCES ANOTHER IMPULSE TRACKING JUST NORTH OF THE AREA ON SUNDAY...MAY BE A FEEDBACK ISSUE SO NOT FULLY CONVINCED THAT THIS FEATURE EXISTS. THINK THIS TIME FRAME WILL BE A DIURNAL DRIVEN PERIOD WITH HIGHS CLOSER TO SEASONAL NORMALS. && .PRELIMINARY NUMBERS... BIRMINGHAM 69 83 70 83 70 / 40 80 80 60 MONTGOMERY 71 88 72 85 71 / 40 70 70 60 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && KH/99
Hazardous weather outlook, Jun 23, 1:30 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED JUN 23 2004 ALZ011>015-017>050-241830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY TONIGHT OVER SOUTHEASTERN PORTIONS OF THE CWA...MAINLY SOUTH AND EAST OF INTERSTATE 20. A BREAK IN THE CLOUDS OVER THAT AREA HAS ALLOWED SURFACE TEMPERATURES TO INCREASE AND THEREFORE MAKE THE ATMOSPHERE MORE UNSTABLE. ALTHOUGH THE THREAT OF WET MICROBURST FOR TODAY IS LOW...SOME ISOLATED STORMS COULD PRODUCE WIND GUSTS AROUND 50 MPH OR GREATER. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... SHOWERS WILL CONTINUE THROUGH THE END OF THE WEEK. PERIODS OF HEAVY RAIN WILL BE THE MAIN THREAT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 3:05 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 305 PM CDT WED JUN 23 2004 ALZ037-043-045-047-232030- ELMORE-LEE-MACON-TALLAPOOSA- 305 PM CDT WED JUN 23 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON...LEE...ELMORE AND TALLAPOOSA COUNTIES UNTIL 330 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MILSTEAD...MOVING EAST AROUND 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLASSEE... TALLAPOOSA CITY...MILSTEAD...TUSKEGEE...NOTASULGA AND LOACHAPOKA THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ALSO EXPECT FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jun 23, 3:05 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE BIRMINGHAM AL 305 PM CDT WED JUN 23 2004 ALZ037-045-047-232030- LEE-MACON-TALLAPOOSA- 305 PM CDT WED JUN 23 2004 CORRECTED FOR ELMORE ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MACON...LEE AND TALLAPOOSA COUNTIES UNTIL 330 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER MILSTEAD...MOVING EAST AROUND 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLASSEE... TALLAPOOSA CITY...MILSTEAD...TUSKEGEE...NOTASULGA AND LOACHAPOKA THROUGH 330 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ALSO EXPECT FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
Special weather statement, Jun 23, 4:24 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 424 PM CDT WED JUN 23 2004 ALZ046-049-050-232200- BARBOUR-BULLOCK-PIKE- 424 PM CDT WED JUN 23 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE...WESTERN BARBOUR AND SOUTHERN BULLOCK COUNTIES UNTIL 500 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER LINWOOD...MOVING EAST AROUND 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LINWOOD...BANKS... MOUNT ANDREW...CLAYTON AND BATESVILLE THROUGH 500 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. ALSO EXPECT FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:29 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 16 min |
| Jun 23, 12:28 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 32 min |
| Jun 23, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 44 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.